New Mexico, 2017Tornado and Heavy Rain in New Mexico, May 21, 2017
May 21, 2017 · NWS ABQ · 3 events in 2 counties and zones
Northwest flow aloft on the backside of a departing upper level trough combined with moist, unstable, low level southeasterly flow across eastern New Mexico to generate scattered strong to severe thunderstorms. The strongest thunderstorm moved southeast through Guadalupe County into far southwestern Quay County during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow aloft on the backside of a departing upper level trough combined with moist, unstable, low level southeasterly flow across eastern New Mexico to generate scattered strong to severe thunderstorms. The strongest thunderstorm moved southeast through Guadalupe County into far southwestern Quay County during the early evening hours. Spotters observed at least one funnel cloud and a possible tornado around 20 miles east-southeast of Santa Rosa. This storm collapsed to the northwest of House and generated a swath of very heavy rainfall over southwest Quay County. Radar estimates indicated three to five inches of rain fell in less than one hour. Employees at the New Mexico Wind Energy Center reported large areas of standing water the next morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 5:05 PM MST, 24 minutes earlier.
Area forecast discussion, May 21, 5:05 PM MST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
605 PM MDT Sun May 21 2017
.AVIATION...
00Z TAF CYCLE
An active period for eastern NM tonight with SHRA/TSRA spreading
east across the east-central and northeast plains. Strong moisture
advection will spread westward overnight onto the central mt chain
and generate a widespread area of MVFR low cigs near 015 with local
reductions to IFR. The greatest potential for IFR will be from 09Z
to 13Z at KLVS, KTCC, and KROW. Precip type will likely shift from
TSRA to more SHRA and patchy DZ with even some FG. Guidance favored
KROW for fog overnight. KSAF may even see lower cigs by sunrise if
the moisture push is strong enough. This would also lead to a period
of gap winds for KSAF and KABQ. Models show low cigs clearing slowly
from west to east Monday morning as drier/northwest flow pushes in
from central and western NM. Another round of SHRA/TSRA is likely
for eastern NM once destabilization occurs Monday afternoon.
Guyer
&&
.PREV DISCUSSION...249 PM MDT Sun May 21 2017...
.SYNOPSIS...
Gulf moisture invaded the Eastern Plains last night and will fuel a
few storms this afternoon and overnight, some of which may become
strong to severe. Warming will continue Monday across western New
Mexico, but a weak backdoor cold front across the Eastern Plains will
keep temperatures below normal there. More storms are forecast
Monday afternoon across the Eastern Plains, some of which may become
severe. An additional round of storms is forecast across the east
Monday night along a stronger backdoor cold front, which is forecast
to push into the Rio Grande Valley and create moderate east
canyon/gap winds. Temperatures will take a dip Tuesday behind the
front and be well below normal across the Eastern Plains. A renewed
warming and drying trend will begin Wednesday and continue through
the remainder of the work week with temperatures reaching above
normal areawide by Thursday. Windy conditions are forecast Thursday
and Friday across much of the area.
&&
.DISCUSSION...
The warming trend continues this afternoon, with observed 24hr change
values generally around +10 degrees at 2PM. That said, temperatures
are still below normal. Gulf moisture invaded the Eastern Plains
overnight into today and is already fueling a round of showers and
storms that are on the uptrend along and east of a sharpening
dryline across the plains/highlands. Latest NAM12 is forecasting
sbCAPE values of 1000-1600 J/kg and LIs of -5 to -7C with 0-6km Bulk
Shear of 35-45kts in an area from the South Central Mountains north
and east to Union County late this afternoon. While surface based
instability is somewhat limited, bulk shear values are sufficient for
supporting rotating storms and perhaps a supercell or two further
east near the Texas border where surface dewpoint temps are in the
upper 40s to lower 50s. The severe threat today is somewhat marginal,
but that trends up Monday with improved surface based instability
and slightly higher 0-6km Bulk Shear. A weak backdoor front will
provide the forcing Monday afternoon, with the best shot for severe
storms across the East Central and Southeast Plains.
A stronger backdoor front will follow down Monday night and progress
through the Central Mountain Chain early Tuesday morning, creating
moderate east canyon/gap winds. The front may spark an additional
round of storms across the east late Monday night as well. Cold air
advection behind the front will limit convective potential Tuesday
afternoon and will send daytime temperatures well below normal across
the Eastern Plains. Given upslope low level flow, a few storms are
possible late Tuesday moving off of the Northern Mountains with moderate
northwest flow aloft and favorable veering wind profiles. However, these
storms will be limited due to a cooler airmass with lower surface
dewpoint temperatures as mentioned above.
A new warming/drying trend will begin Wednesday as a ridge of high
pressure moves over the Southern Rockies and New Mexico. Windy
conditions are forecast Thu/Fri, with the westerlies punching in
behind the departing ridge axis. Thursday looks to be the warmest day
this forecast cycle, with daytime temperatures reaching above normal
areawide. Roswell will challenge 100 degrees for the first time this
calendar year on Thursday, thanks in part to downslope winds. Winds
will decrease over the weekend with weakening flow aloft. A backdoor
front will bring low level moisture and chances for storms back to
northeast and east central portions of New Mexico next weekend, with
decent agreement from the 12z GFS and ECMWF solutions.
11
&&
.FIRE WEATHER...
Northwest flow aloft coupled with a surge of low level Gulf moisture
over the eastern plains has combined to initiate convection over
portions of western San Miguel into western Guadalupe county this
afternoon. Isolated to scattered shower and thunderstorm activity
will persist through the evening hours, with a few storms capable of
becoming severe over the NE plains this evening. Frequent lightning,
large hail, and erratic gusty winds up to 50kts will be accompanied
with the stronger storms.
The S/SE flow of Gulf moisture continues Monday with another around
of afternoon showers/storms across the eastern plains. Storm
coverage will be more widespread with a greater potential for severe
storms along the TX border. A strong backdoor front slides south
across the eastern plains Tuesday, kicking out the Gulf moisture,
lowering Mixing Hgts, and dropping daytime highs 10-15F. The front
will also bring breezy to windy gap winds through the central valley
Tuesday morning.
Cold temperatures don't last long across the eastern plains as dry
westerly flow sets up over NM Wednesday, rebounding daytime highs to
normal levels over the eastern plains. Temperatures warm well above
average over the SE plains Thursday, before a general cooling trend
sets up over NM Friday and through the weekend with temperatures
near or above average. RH recoveries will be poor across NW and
southern NM Thursday, with MinRH levels dipping to the single digits
and low teens each afternoon. Coverage of critical fire conditions
increases greatly Thursday and Friday with winds diminishing by
Saturday and thereby reducing critical fire conditions. Afterwards,
long range models show lighter westerly flow aloft allowing eastern
RH's to recover somewhat.
24
&&
.AVIATION...
18Z TAF CYCLE
MVFR cigs have lifted this morning over the Pecos River Valley.
Isold to sct showers and tstms expected after 18Z over the eastern
plains, including KROW and KTCC. Isold svr storms capable of
producing large hail and gusts to 50kts possible over the NE plains
after 00Z. Left VCTS out of KLVS at this time due to the dry line
setting up east of KLVS, however VCSH is not out of the question
there this afternoon. Low level moisture pushes a bit further east
and north Monday morning, with another round of MVFR cigs at KROW,
KTCC, and possibly at KLVS which will be at the periphery of the
moisture push.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 21, 3:43 AM MST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
443 AM MDT Sun May 21 2017
NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
443 AM MDT Sun May 21 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal chance of strong to severe thunderstorms late
this afternoon into early tonight across northeast New Mexico. The
main threats will be large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight risk of severe thunderstorms Monday afternoon and
evening across the eastern plains of New Mexico. The main threats
will be large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
40
In the hours before
Special weather statement, May 21, 2:13 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT SUN MAY 21 2017
NMZ529-532-212200-
Eastern San Miguel County-Northeast Highlands-
313 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Trujillo, or 30 miles southeast of Las Vegas, moving
east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Variadero and Trementina.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3528 10483 3544 10487 3561 10445 3529 10441
TIME...MOT...LOC 2113Z 250DEG 14KT 3538 10475
CA
Special weather statement, May 21, 2:57 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT SUN MAY 21 2017
NMZ540-212245-
Southwest Chaves County-
357 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
445 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dunken, or 19 miles west of Hope, moving east at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of southwestern Chaves
County.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3280 10513 3293 10513 3298 10486 3272 10488
TIME...MOT...LOC 2156Z 264DEG 8KT 3286 10506
CA
Special weather statement, May 21, 3:15 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT SUN MAY 21 2017
NMZ527-528-212300-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
415 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Abbott, or 17 miles east of Springer, moving east at
15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of southeastern Colfax
County.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3639 10442 3653 10438 3655 10405 3630 10407
TIME...MOT...LOC 2215Z 276DEG 14KT 3646 10431
CA
Special weather statement, May 21, 4:32 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 PM MDT SUN MAY 21 2017
NMZ532-534-220015-
Eastern San Miguel County-Quay County-
532 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Conchas, or 21 miles west of Tucumcari, moving
east at 20 mph.
Dime size hail will be possible with this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Conchas.
This includes Interstate 40 between Mile Markers 315 and 319.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3509 10399 3517 10413 3522 10413 3522 10421
3523 10423 3538 10418 3530 10368
TIME...MOT...LOC 2332Z 291DEG 19KT 3525 10409
CASpecial weather statement, May 21, 5:17 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
617 PM MDT SUN MAY 21 2017
NMZ533-220030-
Guadalupe County-
617 PM MDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GUADALUPE COUNTY...
At 616 PM MDT, a strong thunderstorm was located 7 miles south of
Newkirk, or 22 miles east of Santa Rosa, moving east at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
This storm will remain over mainly rural areas of east central
Guadalupe County County.
Guyer
Event by event
1 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Tornado, Guadalupe
- When
- May 21, 5:29 PM MST to 5:38 PM MST
- Where
- Guadalupe County, 14.35 mi SE of Cuervo to 15.89 mi S of Newkirk
- Rating
- EF0
- Path length
- 2.23 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.862, -104.250
Chaser reported a tornado east/southeast of Santa Rosa on the ground for 10 minutes.
Funnel Cloud, Guadalupe
- When
- May 21, 5:35 PM MST to 5:40 PM MST
- Where
- Guadalupe County, 17.76 mi SSE of Cuervo
- Reported by
- Public
- Coordinates
- 34.783, -104.311
A motorist traveling along U.S. Highway 84 observed a well-developed funnel cloud dissipating several miles to the north of highway.
Heavy Rain, Quay
- When
- May 21, 6:00 PM MST to 7:30 PM MST
- Where
- Quay County, 8.6 mi NW of House
- Reported by
- Public
- Coordinates
- 34.721, -104.024
Radar estimates and surface observations indicated an area of very heavy rainfall associated with a collapsing thunderstorm near House. Employees at the New Mexico Wind Energy Center observed large areas of standing water the following morning.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 21, 20171 death · $20 million · 2.75 in hail · 16 events
- Damaging Winds in Mississippi, May 21, 2017$240,000 · 62 kt wind · 17 events
- Flooding in Iowa, May 21 to 25, 2017$160,000 · 6 events
- Damaging Wind in Louisiana, May 21, 2017$15,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in Texas, May 21, 2017$10,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Texas, May 21, 2017$6,000 · 1.75 in hail · 7 events
- Flooding in Arkansas, May 21 to 24, 20173 events
- Flash Flood and Heavy Rain in Virginia, May 21 to 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20172 events
- Hail and Damaging Wind in Oklahoma, May 21, 20171 in hail · 2 events
- Flooding in Minnesota, May 21 to 28, 20172 events
- Hail and Damaging Wind in Mississippi, May 21, 20171 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691434, 688405, 688407.